New Mexico, 2022

Flash Flooding and Hail in New Mexico, June 19, 2022

June 19, 2022 · NWS ABQ · 4 events in 1 county or zone

With the high pressure center to the east of New Mexico, a steady plume of moisture was present across western New Mexico on June 19, 2022. With these large moisture values, it was an active monsoon day across the area with scattered to numerous thunderstorms favored areas west of the central mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

With the high pressure center to the east of New Mexico, a steady plume of moisture was present across western New Mexico on June 19, 2022. With these large moisture values, it was an active monsoon day across the area with scattered to numerous thunderstorms favored areas west of the central mountains. Cibola County was hit hardest as severe thunderstorms dropped large hail, and heavy rain caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 2:10 PM MST, 5 minutes earlier.

Area forecast discussion, Jun 19, 2:10 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Sun Jun 19 2022

.SYNOPSIS...
The monsoon continues with a vengeance across northern and central
New Mexico. The showers and thunderstorms are more widespread today,
with only the southeast portion of our CWA escaping any rain. The
threat for flash flooding has increased, with the substantial rain
amounts from the last two days, saturating the soil. This is
especially true for burn scars where dangerous debris flows could
occur as well. The showers and thunderstorms will continue through
this evening, then gradually transition to bands of showers with an
isolated storm after midnight. A storm coming out of the Pacific
Northwest today will move east across the northern Rockies Monday,
turning the flow aloft more to the northeast. This will bring more
rain to eastern NM and less to the northwest, where it could be rain
free Monday. Tuesday and Wednesday will be active days as a couple of
upper level disturbances swing through. The upper high well to our
east now will try to move back west late in the week and next
weekend with a gradual diminishing of storm coverage and intensity.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Tonight and Monday the deep upper level trough over the western US
will form a closed upper level low pressure system that will migrate
northeastward across the northern Rockies.  This will tilt the
monsoon moisture plume over NM along a SW-NE axis and allow drier
air over the northwest third of the forecast area. Strengthening
southwest flow within the moisture plume will interact with the high
terrain of the northern, central and south central mountains
resulting in orographically enhance precipitation tonight. Thus, we
will continue our Flash Flood Watch until 5 AM for portions of the
central mountain chain, while the Watch for western areas looks
alright to expire at 9 PM.

On Monday, a broad SW-NE oriented moisture plume will favor
locations east of the continental divide for showers and
thunderstorms, some with locally heavy rainfall.  The flash flood
risk looks to continue for some areas Monday, especially along and
southeast of a Hermits Peak to Black Fire line.  Will let the night
shift consider extending the Flash Flood Watch based on fresh model
guidance and updated information on where the soils are saturated
from today's rainfall. It does look like the flash flood risk may
persist through Monday night over the south central mountains and
adjacent high plains. With all the moisture in place, high
temperatures should vary from a few to around 11 degrees below
normal on Monday.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
The very active pattern will continue Tuesday and Wednesday as a
couple of weak disturbances move north from Mexico, helped along by
the counter-clockwise motion from a big upper low along the west
coast. Copious amounts of rain, combined with previous rain to this
point, will likely cause flash flooding, especially on the burn
scars, where debris flows are possible. The big upper high over the
middle of the country will move back west toward NM late this week
through the weekend. The daily rounds of convection will gradually
lessen in coverage and intensity from Thursday through the weekend.
High temperatures will be well below to below normal the next few
days, before approaching normal next weekend.

&&

.FIRE WEATHER...
The rich and early plume of monsoon moisture will tilt to more of a
SW-NE orientation tonight through Monday night. Locally heavy
rainfall is expected as PWATs near the plume axis vary around 100%
to 200% of normal for this time of year. Microburst winds and
lightning will be a concern for fire suppression operations, as well
as flash flooding within and below burn scars. After a downtick in
convection over northwest areas Monday, the monsoon plume is
forecast to build back over northwest areas while remaining over
central and eastern areas. Locally heavy rainfall may become the
most widespread on Tuesday as a cooling disturbance works its way
north and northeastward across the forecast area. A low pressure
system on the CA coast will work with the Great Plains high to keep a
rich monsoon moisture plume going through Wednesday. The plume is
then forecast to take on a more traditional orientation Thursday
through Friday as it straddles western and north central areas with
scattered to numerous showers and thunderstorms each afternoon and
evening. A moist backdoor front is then forecast to dive
southwestward through the forecast area Saturday through Sunday
invigorating showers and storms over eastern areas while the west
remains active.

With all the moisture in place high temperatures will remain a few
to several degrees below normal, except for some near and above
normal readings along the eastern border of the forecast area
Wednesday through Saturday

&&

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms will move toward the
northeast at 15 to 30 KT this afternoon and tonight. Some storms will
produce locally heavy rainfall with mountain obscurations and wet
microbursts. Erratic wind gusts up to 45 kt possible from stronger
cells. The monsoon plume will begin to tilt toward the northeast with
lingering showers into Monday morning mainly east of the Rio Grand
Valley.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  81  54  83 /  20   0   0  20
Dulce...........................  44  79  42  78 /  60  10  10  40
Cuba............................  52  78  52  71 /  60  20  20  70
Gallup..........................  47  83  49  81 /  10   5   5  50
El Morro........................  52  79  53  74 /  20  20  10  60
Grants..........................  49  82  52  75 /  40  20  20  70
Quemado.........................  53  81  55  76 /  20  30  20  80
Magdalena.......................  60  77  59  68 /  50  50  40  90
Datil...........................  55  76  55  69 /  40  50  30  90
Reserve.........................  47  87  49  81 /  20  30  20  80
Glenwood........................  62  89  62  83 /  20  20  20  80
Chama...........................  42  73  41  71 /  70  20  20  60
Los Alamos......................  57  77  59  67 /  60  30  20  80
Pecos...........................  55  77  55  65 /  60  40  30  90
Cerro/Questa....................  45  75  45  67 /  50  20  20  70
Red River.......................  43  71  42  62 /  60  30  20  80
Angel Fire......................  41  71  39  61 /  60  40  20  80
Taos............................  50  79  50  70 /  50  20  20  70
Mora............................  49  77  49  63 /  60  40  30  90
Espanola........................  58  84  58  75 /  50  30  20  80
Santa Fe........................  57  77  59  66 /  60  40  30  90
Santa Fe Airport................  55  80  56  70 /  60  30  20  80
Albuquerque Foothills...........  63  84  63  73 /  60  40  30  90
Albuquerque Heights.............  61  84  62  74 /  60  30  30  90
Albuquerque Valley..............  60  86  62  75 /  50  30  30  90
Albuquerque West Mesa...........  62  84  63  74 /  60  30  20  90
Belen...........................  60  85  60  75 /  50  40  30  90
Bernalillo......................  61  86  63  76 /  60  30  20  90
Bosque Farms....................  58  86  59  75 /  50  40  30  90
Corrales........................  61  86  62  75 /  60  30  20  90
Los Lunas.......................  60  86  61  75 /  50  40  30  90
Placitas........................  61  81  63  71 /  60  40  20  90
Rio Rancho......................  61  85  63  75 /  60  30  20  90
Socorro.........................  64  87  63  76 /  40  50  30  90
Sandia Park/Cedar Crest.........  57  76  59  64 /  60  40  30  90
Tijeras.........................  57  78  57  68 /  60  40  30  90
Edgewood........................  54  79  54  68 /  60  50  30  90
Moriarty/Estancia...............  52  80  51  69 /  60  50  40  90
Clines Corners..................  53  76  54  65 /  50  50  40  90
Mountainair.....................  55  79  55  67 /  50  50  40  90
Gran Quivira....................  56  79  56  69 /  50  60  50 100
Carrizozo.......................  62  80  60  75 /  40  60  50  90
Ruidoso.........................  55  73  55  69 /  60  80  60  80
Capulin.........................  56  79  55  68 /  30  30  20  80
Raton...........................  55  84  54  71 /  30  30  10  70
Springer........................  57  84  56  70 /  30  30  20  80
Las Vegas.......................  55  78  54  65 /  50  50  30  90
Clayton.........................  63  86  63  81 /  20  20  20  60
Roy.............................  60  82  60  73 /  30  40  20  80
Conchas.........................  65  89  65  81 /  40  40  30  80
Santa Rosa......................  63  85  63  76 /  40  50  40  80
Tucumcari.......................  67  92  66  88 /  30  30  30  60
Clovis..........................  64  89  64  88 /  20  30  30  30
Portales........................  65  91  65  91 /  10  20  30  30
Fort Sumner.....................  65  90  65  86 /  30  50  40  60
Roswell.........................  70  94  69  92 /  20  40  50  50
Picacho.........................  61  83  60  80 /  40  60  60  70
Elk.............................  57  81  57  79 /  50  60  60  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ204-206>208-211-241.

Flood Watch through late tonight for the following zones...
NMZ214-215-217-226.

&&

In the hours before

Special weather statement, Jun 19, 12:56 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
156 PM MDT Sun Jun 19 2022

NMZ201-204-192015-
Northwest Highlands-Northwest Plateau-
156 PM MDT Sun Jun 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN RIO ARRIBA
AND SOUTHEASTERN SAN JUAN COUNTIES THROUGH 215 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Chaco Canyon, or 33 miles south of Bloomfield, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blanco Trading Post, Chaco Canyon, Nageezi and El Huerfano Trading
Post.

This includes Highway 550 between Mile Markers 114 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3604 10800 3613 10822 3657 10807 3635 10753
TIME...MOT...LOC 1956Z 208DEG 31KT 3623 10800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Jun 19, 1:07 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
207 PM MDT Sun Jun 19 2022

NMZ205-206-192030-
West Central Plateau-West Central Mountains-
207 PM MDT Sun Jun 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
AND SOUTHWESTERN MCKINLEY COUNTIES THROUGH 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ramah, or 13 miles east of Zuni Pueblo, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramah, McGaffey, Pescado and Upper Nutria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3497 10857 3508 10875 3545 10849 3530 10822
TIME...MOT...LOC 2006Z 215DEG 30KT 3510 10861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jun 19, 1:08 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
208 PM MDT Sun Jun 19 2022

NMZ206-207-192045-
West Central Highlands-West Central Mountains-
208 PM MDT Sun Jun 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
AND CENTRAL MCKINLEY COUNTIES THROUGH 245 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milan, or near Grants, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grants, Milan and San Rafael in Cibola County.

This includes Interstate 40 between Mile Markers 73 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3504 10792 3519 10806 3541 10781 3519 10760
TIME...MOT...LOC 2007Z 231DEG 15KT 3517 10792

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jun 19, 1:40 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
240 PM MDT Sun Jun 19 2022

NMZ203-210-192115-
Far Northwest Highlands-Tusas Mountains Including Chama-
240 PM MDT Sun Jun 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN RIO
ARRIBA COUNTY THROUGH 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Dulce, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chama, Dulce, Lumberton and Monero.

This includes Highway 64 between Mile Markers 110 and 156, and near
Mile Marker 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3699 10655 3694 10647 3666 10720 3683 10740
      3700 10725
TIME...MOT...LOC 2039Z 233DEG 38KT 3680 10720

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jun 19, 1:53 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
253 PM MDT Sun Jun 19 2022

NMZ204-206-207-192130-
West Central Highlands-Northwest Highlands-West Central Mountains-
253 PM MDT Sun Jun 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN CIBOLA
AND EAST CENTRAL MCKINLEY COUNTIES THROUGH 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Mateo, or 14 miles northeast of Grants, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marquez and San Mateo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3511 10764 3533 10784 3563 10756 3527 10721
TIME...MOT...LOC 2053Z 234DEG 19KT 3530 10764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jun 19, 2:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
309 PM MDT Sun Jun 19 2022

NMZ206-207-192145-
West Central Highlands-West Central Mountains-
309 PM MDT Sun Jun 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN CIBOLA
AND EAST CENTRAL MCKINLEY COUNTIES THROUGH 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
McCartys, or 9 miles east of Grants, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grants, Cubero, Cebolletita, McCartys, San Fidel, San Mateo, Seama,
Acomita, Bibo and Encinal.

This includes Interstate 40 between Mile Markers 86 and 88, and
between Mile Markers 95 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3548 10769 3545 10762 3543 10763 3543 10760
      3541 10760 3541 10758 3542 10758 3524 10721
      3502 10755 3511 10783
TIME...MOT...LOC 2108Z 192DEG 24KT 3514 10767

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12

The radar

The Albuquerque radar (KABX), 71 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Cibola

When
June 19, 2:15 PM MST to 3:30 PM MST
Where
Cibola County, San Fidel to 1.19 mi N of San Fidel
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.080, -107.600

Heavy rain in the San Fidel area caused major flooding of arroyos and washed out County Road 13. Damages are estimated.

Hail, Cibola

When
June 19, 2:18 PM MST to 2:25 PM MST
Where
Cibola County, San Fidel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.080, -107.600

A trained spotter near San Fidel reported quarter size hail that had accumulated to about an inch deep.

Hail, Cibola

When
June 19, 2:25 PM MST to 2:30 PM MST
Where
Cibola County, 0.69 mi N of Cubero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.090, -107.520

A trained spotter near Cubero reported quarter size hail.

Flash Flood, Cibola

When
June 19, 3:30 PM MST to 4:30 PM MST
Where
Cibola County, 2.52 mi N of Cubero to 1.37 mi W of Cubero
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
35.117, -107.522

A trained spotter reported major flash flooding around Cubero. Several roads were washed out or inundated with water. Many other roads were forced to closed. The local fire station was also flooded. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025554, 1025545, 1025549, 1025556.